Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Columbia, SC

August 15, 2002Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 15, 2002, 6:43 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 2002, 6:43 PM EDT (22:43 UTC)
Expired
Aug 15, 2002, 7:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:10 PM EDTThunderstorm Wind 60 ECassatt, SCBlack River Electric reported numerous trees down in Cassatt.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS52 KCAE 152243
SVRCAE
SCC055-061-152330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT.

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BETHUNE..MOVING EAST AT
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
  BETHUNE
  CASSETT
  LUCKNOW.

LCV/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:37 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 2:37 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT THU AUG 15 2002

TONIGHT-SUNDAY DISCUSSION
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CAE CWA. LAPS
SHOWS MOISTURE SURFACE FLUX CONVERGENCE TO GO ALONG WITH LIS -4 AND
CAPES OF 2000. ALTHOUGH UPPER RIDGE BUILDS OVER THE AREA TONIGHT...
EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. BERMUDA
RIDGE BACK OVER AREA SATURDAY AND SUNDAY. LOW LEVEL MOISTURE WILL
REMAIN AND AIRMASS WILL BE UNSTABLE ENOUGH WITH SURFACE HEATING IN
THE AFTERNOON AND EVENING FOR SCATTERED SHOWERS AND THUNDERSTORMS.
TEMPERATURES SHOULD BE NEAR NORMAL WITH HIGHS IN THE LOWER 90S AND
LOWS IN THE LOWER 70S.

EXTENDED DISCUSSION:
UPPER RIDGE OVER AREA MONDAY AND TUESDAY BUT SHORT WAVE APPROACHES
ALONG WITH A WEAK COLD FRONT WHICH WILL PROBABLY DIE OUT. WILL
INCLUDE SLIGHT CHANCE AFTERNOON AND EVENING THUNDERSTORMS. AGAIN
HIGHS AND LOWS IN THE LOWER 90S AND LOWER 70S RESPECTIVELY. SHORT
WAVE IS GONE WEDNESDAY AND THURSDAY AS UPPER RIDGE TAKES HOLD AGAIN.
MOSTLY SUNNY SKIES WITH LITTLE IN THE WAY OF CONVECTION BOTH DAYS
AND HIGH TEMPERATURES SHOULD RISE AT LEAST TO THE MID 90S.

FCSTID = 7
CAE   73  93  73  92 /  30  30  20  30
AGS   71  92  71  93 /  30  30  20  30
SSC   73  92  73  92 /  30  30  20  30
OGB   73  93  73  93 /  30  30  20  30

.CAE...
GA...NONE.
SC...NONE.

TTH

In the hours before

Local storm report, Aug 15, 6:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
619 PM EDT THU AUG 15 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

613 PM     CAMDEN                    SC   WIND DAMAGE
08/15/02   KERSHAW                        ONE TREE ACROSS ROAD IN
                                          CAMDEN. FROM KERSHAW
                                          COUNTY SHERIFF DISPATCH.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:35 PM EDTSevere Thunderstorm WarningCAEKershaw40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.